Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 23, 2018, 1:04 PM MDT for 20 counties in Idaho. It took effect at Aug 24, 2018, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2018, 1:04 PM MDT (19:04 UTC)
- In effect from
- Aug 24, 2018, 12:00 PM MDT
- Expired
- Aug 25, 2018, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2080 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS85 KPIH 231904 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 104 PM MDT Thu Aug 23 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... IDZ410-476-241200- /O.UPG.KPIH.FW.A.0006.180824T1800Z-180826T0300Z/ /O.NEW.KPIH.FW.W.0011.180824T1800Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 104 PM MDT Thu Aug 23 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon Friday to 9 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 410 and 476. * WIND...Gusts 30 to 35 mph from the Southwest with ridgetop gusts around 40 mph * HUMIDITY...10-15 percent at lower elevations. 15 to 20 percent at ridgetop. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-425-241200- /O.NEW.KPIH.FW.W.0011.180824T1800Z-180825T0300Z/ Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 104 PM MDT Thu Aug 23 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Friday. * AFFECTED AREA...Fire weather zone 413.Fire weather zone 425. * WIND...Gusts 30 to 35 mph from the West and Southwest. * HUMIDITY...10 to 16 percent. Ridgetop humidity 15 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
5 follow-up statements
197 WWUS85 KPIH 240857 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 257 AM MDT Fri Aug 24 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... IDZ410-476-250300- /O.CON.KPIH.FW.W.0011.180824T1800Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 257 AM MDT Fri Aug 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... * AFFECTED AREA...Fire weather zones 410 and 476. * WIND...Gusts 30 to 35 mph from the Southwest with ridgetop gusts around 40 mph * HUMIDITY...10-15 percent at lower elevations. 15 to 20 percent at ridgetop. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-425-250300- /O.CON.KPIH.FW.W.0011.180824T1800Z-180825T0300Z/ Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 257 AM MDT Fri Aug 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... * AFFECTED AREA...Fire weather zone 413.Fire weather zone 425. * WIND...Gusts 30 to 35 mph from the West and Southwest. * HUMIDITY...10 to 15 percent. Ridgetop humidity 15 to20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
672 WWUS85 KPIH 242048 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 248 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... IDZ410-476-251100- /O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 248 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... * AFFECTED AREA...Fire weather zones 410 and 476. * WIND...Gusts 30 to 35 mph from the Southwest with ridgetop gusts around 40 mph * HUMIDITY...10-15 percent at lower elevations. 15-20 percent at ridgetop. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-425-250300- /O.CON.KPIH.FW.W.0011.000000T0000Z-180825T0300Z/ Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 248 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... * AFFECTED AREA...Fire weather zone 413. Fire weather zone 425. * WIND...Gusts 30 to 35 mph from the West and Southwest. * HUMIDITY...10 to 15 percent. Ridgetop humidity 15-20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
311 WWUS85 KPIH 250314 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 914 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... IDZ413-425-250415- /O.EXP.KPIH.FW.W.0011.000000T0000Z-180825T0300Z/ Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 914 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425... Winds have dropped off and relative humidity has risen. Winds are not expected to be as strong in these zones tomorrow afternoon like fire weather zones 410 and 476. $$ IDZ410-476-251200- /O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 914 PM MDT Fri Aug 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... * AFFECTED AREA...Fire weather zones 410 and 476. * WIND...Gusts 30 to 35 mph from the Southwest with ridgetop gusts around 40 mph * HUMIDITY...10-15 percent at lower elevations. 15-20 percent at ridgetop. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
933 WWUS85 KPIH 250909 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 309 AM MDT Sat Aug 25 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... IDZ410-476-260300- /O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 309 AM MDT Sat Aug 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... * AFFECTED AREA...Fire weather zones 410 and 476. * WIND...Gusts 25 to 30 mph from the Southwest with ridgetop gusts around 35 mph * HUMIDITY...10-15 percent at lower elevations. 15-20 percent at ridgetop. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
310 WWUS85 KPIH 260248 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 848 PM MDT Sat Aug 25 2018 IDZ410-476-260400- /O.EXP.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Lemhi and Lost River Range/Challis NF- 848 PM MDT Sat Aug 25 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476... Humidity is rising, and wind gusts have diminished. Stronger winds are expected tomorrow, but humidity levels will be higher. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 23, 2:48 AM MDT, 10 hours 16 minutes earlier.
Area forecast discussion, Aug 23, 2:48 AM MDT, 10 hours 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 248 AM MDT Thu Aug 23 2018 .DISCUSSION...Much quieter conditions expected today across the region as a fast-moving Ridge of High Pressure slides eastward across the region -- bringing a warmup and drier weather. Another trough of Low Pressure is then forecast to approach Idaho Friday and then slow significantly while remaining to our West through the Weekend. This will bring an increase in Wind beginning today and peaking on Friday. The main impacts associated with the Wind will be chop on area waterways, perhaps some difficult driving conditions for high-profile vehicles due to the West to East crosswinds and of course an increase in Fire Weather Concerns (see below). Precipitation chances in the latest guidance are significantly less compared to previous guidance, with now the most likely scenario being an isolated Shower or Thunderstorm from the Central Mountains East along the Montana border from Friday Afternoon through the Weekend. Have trended Precipitation chances downward, but have not completely 'bought in' to these recent model guidance trends. By Monday, ECMWF and GFS begin to diverge significantly with the ECMWF allowing for a progressive trough shifting east of the area by Monday, while the GFS closes a Low off over Oregon. Favor the more progressive ECMWF solution, which would bring a cooldown beginning Monday to below-average Temperatures and a continuation of Shower chances in the Island Park area. Majority of guidance allows for a return to Southwest flow by midweek, with dry and warming conditions taking hold. AD/Huston && .AVIATION...Low pressure will begin to pull away from the area today, and sky conditions will clear. VFR conditions are then expected to last through the duration of the TAF period and beyond as high pressure builds in. Surface flow will begin light, but afternoon mixing could bring breezy southwest flow and gusts 20- 25kts, especially for KBYI, KPIH, and KIDA. Even stronger gusts are expected both Friday and Saturday afternoons. TAX && .FIRE WEATHER...The low pressure system will move out of the area today with high pressure building in behind. Relatively quiet weather conditions are expected today and tonight. Friday, dry west- southwesterly flow will increase, lowering RH values and returning breezy conditions to the area. RH values are expected to drop into the teens areawide with zones 413, 410, and 476 lowering to near 10 percent. A tightening pressure gradient will bring the strongest mixing and wind gusts to the Upper Snake Plain and the Montana Divide areas (410/476), commonly reaching 30-35mph. It is here we've chosen to issue a Fire Weather Watch, but additional zones (475/413/425) may be added later. These are just too marginal at this time. Winds will subside overnight Friday, but a re-enforcing shortwave trough Saturday will once again increase winds after daybreak. Min RH values will be similar Saturday, so the Fire Weather Watch was carried through Saturday evening. Cannot rule out further extension of headlines through the weekend as the persistent trough remains, but RH values will begin to creep up at least a little Sunday and even more on Monday. Isolated showers and thunderstorms could return to the central mountains Sunday afternoon/evening and spread further into Monday. Cooler weather will then hold through early next week. TAX && .AIR STAGNATION...While SE Idaho residents have been proclaiming 'holy smokes!' upon venturing outdoors the last couple of days, some improvement is expected today continuing for the next couple of days with the DEQ forecasting a return to 'moderate' conditions for AQI. Nonetheless, Smoke and Haze will still be prevalent across the area, with those sensitive to decreased Air Quality still reminded to limit outdoor exposure. AD/Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Saturday evening for IDZ410-476. &&
In the hours before
Local storm report, Aug 23, 8:03 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
803 AM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL FRANKLIN 42.02N 111.80W
08/22/2018 E1.00 INCH FRANKLIN ID BROADCAST MEDIA
VIEWER SUBMITTED PICTURE OF HAIL UP TO
QUARTER SIZE TO KSL 5 IN SALT LAKE CITY.
FROM WEDNESDAY MORNING.
&&
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:56 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 64 min |
| Aug 22, 7:39 PM MDT | Special Weather Statement | PIH | Bear Lake | 21 min |
| Aug 22, 8:33 PM MDT | Special Weather Statement | PIH | Bear Lake | 42 min |
| Aug 23, 1:48 AM MDT | Fire Weather Watch | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more | 11 hr |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.